Wisconsin, 2002

Tornado in Wisconsin, September 2, 2002

September 2, 2002 · NWS MPX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
27
Property damage
$25 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 1:55 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 2, 1:55 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT MON SEP 2 2002

FORECAST CONCERN NEAR TERM...TIMING OF CONVECTION EAST...THE
TEMPERATURES.

COLD FRONT SWEEPING THROUGH SOUTHEAST MN AT THIS TIME.  SHOULD TAKE
CONVECTION OUT OF MPX WI CWA BY 6 PM. COOLER/DRIER AIR WILL MOVE
INTO THE REGION AS NORTHWEST WINDS DECREASE THIS EVENING.  WILL
FOLLOW NGM MOS GUIDANCE CLOSELY TONIGHT.  COOL HIGH PRESSURE MOVES
INTO THE REGION FOR TUESDAY AND MOST OF WEDNESDAY. SOME RETURN
FLOW/INSTABILITY MOVES INTO FAR WEST WEDNESDAY THEN INTO MUCH OF CWA
WEDNESDAY NIGHT AND THURSDAY.  THETA-E ADVECTION MAXIMIZES OUT
WEST...BUT WEAK SHORT WAVE TRAVELS EAST OVER THE CWA INTO
THURSDAY.  MAY BE ENOUGH FOR MID LEVEL ACTIVITY.  TEMPERATURES
SHOULD BE PLEASANT THE NEXT 2 DAYS WITH READINGS CLOSE TO NGM MOS.

WARMING DEVELOPS THEN THURSDAY AND FRIDAY AHEAD OF NEXT SHORT WAVE
AND EVENTUAL COLD FRONT THAT MOVES INTO THE REGION FOR SATURDAY.
READINGS IN THE 80S UNTIL SATURDAY THEN COOLING BACK INTO THE 70S
FOR EARLY NEXT WEEK.

.MSP...NONE.
 DWE

In the hours before

Special weather statement, Sep 2, 10:58 AM CST, 4 hours 24 minutes before
MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-022000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT MON SEP 2 2002

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
STORMS OVER A SMALL PART OF SOUTHEAST MINNESOTA INTO WESTERN
WISCONSIN THIS AFTERNOON INTO EARLY EVENING. THE MODERATE RISK AREA
IS LOCATED EAST OF A LINE FROM NEAR RICE LAKE WISCONSIN...TO NEAR
CANNON FALLS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA
ARE...RED WING...RICE LAKE...LADYSMITH...MENOMONIE AND EAU CLAIRE.

OUTSIDE OF THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS INDICATED FOR MUCH OF CENTRAL AND EASTERN MINNESOTA.  THE AREA
IS LOCATED EAST OF A LINE FROM NEAR ST CLOUD TO NEW ULM.  SOME
CITIES INCLUDED IN THE SLIGHT RISK AREA INCLUDE THE TWIN CITIES...
MANKATO...AND FARIBAULT.

A STRONG COLD FRONT...WAS PUSHING EAST OVER WESTERN MINNESOTA BY
MIDDAY.  THE AIRMASS AHEAD OF THIS COLD FRONT...IS QUITE MOIST AND
UNSTABLE OVER THE AREA. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
EASTERN MINNESOTA AND WESTERN WISCONSIN EARLY THIS AFTERNOON AND
MOVE QUICKLY TO THE EAST.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINS.  HOWEVER...AN ISOLATED TORNADO IS
POSSIBLE DURING EARLY THUNDERSTORM DEVELOPMENT OVER WEST CENTRAL
WISCONSIN.

SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON...
ESPECIALLY OVER WESTERN WISCONSIN.  ALL INTERESTS SHOULD LISTEN FOR
LATER STATEMENTS ON THIS SEVERE WEATHER POTENTIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rusk

When
September 2, 3:22 PM CST to 3:50 PM CST
Where
Rusk County, 2 mi WSW of Ladysmith
Rating
F3
Path length
16 mi
Path width
440 yd
Injuries
27 direct, 0 indirect
Property damage
$25 million
Reported by
NWS STORM SURVEY
Coordinates
45.467, -91.133

The first tornadic supercell to rake Wisconsin this day started just west of Ladysmith and tore through the downtown before moving into rural parts of eastern Rusk County. Injury totals fluctuated at first, but Rusk County Emergency Management stated there were approximately 27 injuries, none more serious than a broken leg. The NWS performed a damage survey the next day, and the most severe damage, rated F3, was in downtown Ladysmith. In this area 4 blocks wide and 16 blocks long, 40 buildings were destroyed and 159 damaged. One church was blown off its foundation, although during the damage survey, it was apparent that it had been barely attached to the foundation. A pickup truck was also picked up and thrown into a tree. Two old brick buildings collapsed. As the tornado reached the east side of Ladysmith, it weakened to F2 status. Once it left Ladysmith, the tornado continued on an eastward path, striking a number of rural farm houses and producing mostly F1 damage until it dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319967.